Opioids are a class of drugs naturally found in the opium poppy plant. Some prescription opioids are made from the plant directly, and others are made in labs using the same chemical structure. Opioids are often used as medicines because they contain chemicals that relax the body and can relieve pain. Prescription opioids are used mostly to treat moderate to severe pain, though some opioids can be used to treat coughing and diarrhea. Opioids can also make people feel very relaxed and "high" - which is why they are sometimes used for non-medical reasons. This can be dangerous because opioids can be highly addictive, and overdoses and death are common. Heroin is an illegal and potent opioid, and is never used as a medicine in the United States. Fentanyl is an opioid that is up to 50x the potency of heroin.
Fentanyl is an extremely potent opioid that is up to 50x stronger than heroin and 100x strong than morphine. Prescription fentanyl is sometimes used in medical settings for extreme pain. Non-prescription fentanyl is sometimes taken on its own, but it can also be mixed into other drugs (like other opioids or cocaine), often without the knowledge of the person taking the drug. Substances laced with fentanyl can lead to accidental overdose, sometimes resulting in death. Although there is no guaranteed way to determine if Fentanyl is present in a substance, Fentanyl test strips are a tool that can be used to lower your risk of accidental opioid overdose. It is recommended that you test every substance you plan to take to ensure that it does not contain fentanyl. Being prepared to prevent and respond to an overdose is essential if you plan to use any substances. Students can get free Narcan and Fentanyl test strips through Gauchos for Recovery.
Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives.
if a person exhibits ANY of the following symptoms, Call 911 immediately and administer Narcan (if you have it):
- Their face is extremely pale and/or feels clammy to the touch
- Their body goes limp
- Their fingernails or lips have a purple or blue color
- They start vomiting or making gurgling noises
- They cannot be awakened or are unable to speak
- Their breathing or heartbeat slows or stops
If you suspect someone is experiencing an opioid overdose, immediately consider the following actions to save their life:
- Call 911
- Administer Naloxone (Narcan) if you have it
- If the person has stopped breathing or if breathing is very weak, begin CPR (best performed by someone who has training)
Everyone should know how to recognize the signs of an overdose and how to administer life-saving services until emergency medical personnel arrive. Naloxone (brand name Narcan) is an opioid overdose reversal medication that can be administered by anyone and can reverse the effects of opioids if given right away. Naloxone is available to students anonymously and at no cost through Gauchos for Recovery.
- hydrocodone (Vicodin®)
- oxycodone (OxyContin®, Percocet®)
- oxymorphone (Opana®)
- morphine (Kadian®, Avinza®)
- codeine - sometimes prescribed for coughs
- fentanyl - for extreme pain in medical settings
Yes, a person can overdose on prescription opioids. An opioid overdose occurs when a person uses enough of the drug to produce life-threatening symptoms or death. When people overdose on an opioid medication, their breathing often slows or stops. This can decrease the amount of oxygen that reaches the brain, which can result in coma, permanent brain damage, or death.
Accidental overdose of prescription opioids can happen if a person forgets they already took their prescribed dose and takes an extra dose, starts to build tolerance to the medication and is taking more than prescribed, or mixes their medication with another substance.
Prescription opioids used for pain relief are generally safe when taken for a short time and as prescribed by a doctor, but they can be misused. People misuse prescription opioids by:
- taking the medicine in a way or dose other than prescribed
- taking someone else's prescription medicine
- taking the medicine for the effect it causes-to get high
When misusing a prescription opioid, a person can swallow the medicine in its normal form. Sometimes people crush pills or open capsules, dissolve the powder in water, and inject the liquid into a vein. Some also snort the powder.
Opioids bind to and activate opioid receptors on cells located in many areas of the brain, spinal cord, and other organs in the body, especially those involved in feelings of pain and pleasure. When opioids attach to these receptors, they block pain signals sent from the brain to the body and release large amounts of dopamine throughout the body. This release can strongly reinforce the act of taking the drug, making the user want to repeat the experience.
In the short term, opioids can relieve pain and make people feel relaxed and happy. However, opioids can also have harmful effects, including:
- slowed breathing
Opioid misuse can cause slowed breathing, which can cause hypoxia, a condition that results when too little oxygen reaches the brain. Hypoxia can have short- and long-term psychological and neurological effects, including coma, permanent brain damage, or death. Researchers are also investigating the long-term effects of opioid addiction on the brain, including whether damage can be reversed.
Older adults are at higher risk of accidental misuse or abuse because they typically have multiple prescriptions and chronic diseases, increasing the risk of drug-drug and drug-disease interactions, as well as a slowed metabolism that affects the breakdown of drugs. Sharing drug injection equipment and having impaired judgment from drug use can increase the risk of contracting infectious diseases such as HIV and from unprotected sex.
Prescription opioids and heroin are chemically similar and can produce a similar high. In some places, heroin is cheaper and easier to get than prescription opioids, so some people switch to using heroin instead. Nearly 80 percent of Americans using heroin (including those in treatment) reported misusing prescription opioids prior to using heroin.
However, while prescription opioid misuse is a risk factor for starting heroin use, only a small fraction of people who misuse pain relievers switch to heroin. This suggests that prescription opioid misuse is just one factor leading to heroin use.
Yes, repeated misuse of prescription opioids can lead to a substance use disorder (SUD), a medical illness which ranges from mild to severe and from temporary to chronic. Addiction is the most severe form of an SUD. An SUD develops when continued misuse of the drug changes the brain and causes health problems and failure to meet responsibilities at work, school, or home.
People addicted to an opioid medication who stop using the drug can have severe withdrawal symptoms that begin as early as a few hours after the drug was last taken. These symptoms include:
- muscle and bone pain
- sleep problems
- diarrhea and vomiting
- cold flashes with goose bumps
- uncontrollable leg movements
- severe cravings
These symptoms can be extremely uncomfortable and are the reason many people find it so difficult to stop using opioids. There are medicines being developed to help with the withdrawal process, and the U.S. Food and Drug Administration recently approved sale of a device, NSS-2 Bridge, that can help ease withdrawal symptoms. The NSS-2 Bridge device is a small electrical nerve stimulator placed behind the person's ear, that can be used for up to five days during the acute withdrawal phase.